Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Charleston, WV

April 16, 2000Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 16, 2000, 7:21 PM EDT for Nicholas County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 16, 2000, 7:21 PM EDT (23:21 UTC)
Expired
Apr 16, 2000, 7:50 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS51 KRLX 162323
SVRCRW
WVC067-162350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
721 PM EDT SUN APR 16 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 750 PM EDT...

* AT 721 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHWEST OF CRAIGSVILLE...OR ABOUT 8 MILES
  NORTHEAST OF SUMMERSVILLE...STATIONARY.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRAIGSVILLE...

LARGE HAIL IS LIKELY WITH THIS STORM. FREQUENT LIGHTNING AND 
DAMAGING WINDS ARE ALSO POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3826 8079 3832 8058 3848 8073 3838 8098
NNNN

.END/NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:55 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 16, 3:55 PM EDT, 3 hours 26 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-170730-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT SUN APR 16 2000

MODELS ARE IN GENERAL AGREEMENT WITH THE UPCOMING SYSTEM FOR MONDAY
INTO TUESDAY.  WHAT HAS CHANGED SIGNIFICANTLY...AT LEAST ACCORDING
TO THE GUIDANCE...IS THE CHANCES FOR PRECIPITATION AND LOWER
TEMPERATURES.

DEW POINTS ARE ALREADY IN THE MID 50S TO AROUND 60...THAT TAKES CARE
OF THE MOISTURE.  TODAY ACTUALLY FEELS MUGGY.  SO AGREE WITH
GUIDANCE INCREASING RAIN CHANCES TOMORROW AND TOMORROW NIGHT.
HOWEVER...I CANNOT AGREE WITH THE HIGH CHANCE/LIKELY POPS WEST OF
THE MOUNTAINS ON TUESDAY WITH STORM SYSTEM OVER THE CAROLINAS.  SO I
WILL GO BELOW GUIDANCE POPS THEN.

GUIDANCE TEMPERATURES LOOK REASONABLE GIVEN THE INCREASED CHANCES
FOR RAIN AND CLOUD COVER.  WILL NOT STRAY TOO FAR.

.RLX...
WV...NONE.
VA...NO+NE.
KY...NONE.
OH...NONE.

.END/BELK

In the hours before

Special weather statement, Apr 16, 6:12 PM EDT, 1 hour 9 minutes before
OHZ066-067-162245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
612 PM EDT SUN APR 16 2000

SLOW MOVING THUNDERSTORMS CROSSING MORGAN AND PERRY COUNTIES COULD
PRODUCE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. RADAR
INDICATED A FEW THUNDERSTORMS IN MORGAN AND PERRY COUNTIES...MOVING
NORTH AROUND 10 MPH.  THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING
LOCALIZED RAINFALL AMOUNTS OF AROUND ONE INCH IN AN HOUR.

IN MORGAN COUNTY WEST OF STOCKPORT...NEAR WESTLAND AND TODDS...RADAR
ESTIMATED RAINFALL TOTALS OF THREE QUARTERS OF AN INCH TO AN INCH
AND A HALF. NEAR THOSE LOCATIONS...PONDING OF WATER IN POOR DRAINAGE
AND LOW LYING AREAS IS LIKELYJ.

SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. STAY TUNED TO
LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

.END/NMB
Special weather statement, Apr 16, 6:52 PM EDT, 29 minutes before
OHZ066-067-162330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
652 PM EDT SUN APR 16 2000

...LOCALIZED HEAVY RAINS LIKELY EARLY THIS EVENING IN PORTIONS OF
PERRY AND MORGAN COUNTIES...

SLOW MOVING THUNDERSTORMS ARE EXPECTED TO MOVE NORTHWARD AROUND 10
MPH THROUGH PERRY AND MORGAN COUNTIES THROUGH 7:30 PM.  THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED RAINFALL
AMOUNTS OF AN INCH IN AN HOUR. THIS COULD CAUSE PONDING OF WATER IN
LOW LYING AREAS AND IN POOR DRAINAGE AREAS.

SMALL HAIL AND FREQUENT LIGHTNING MAY ALSO OCCUR WITH SOME OF THE
THUNDERSTORMS.

THROUGH 7:30 PM...LOCALIZED HEAVY RAIN WILL BE MOST LIKELY IN THE
MAXVILLE...NEW STRAITSVILLE AND JUNCTION CITY VICINITY OF PERRY COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER DETAILS
AND UPDATES.

.END/NMB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:00 PM EDTFlash Flood WarningRLXNicholas2 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.